Missouri, 2021

Hail in Missouri, June 17, 2021

June 17, 2021 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms developed along a weak warm front that extended southeast from a low pressure center over the central Plains. Hail and gusty winds accompanied the strongest storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms developed along a weak warm front that extended southeast from a low pressure center over the central Plains. Hail and gusty winds accompanied the strongest storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 4:35 AM CST, 6 hours 1 minute earlier.

Area forecast discussion, Jun 17, 4:35 AM CST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
535 AM CDT Thu Jun 17 2021

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT Thu Jun 17 2021

First item is convection over north central MO moving south. CAM's
does not have a good handle on this. Not sure how far south it
will make it. To line up with other offices, we will have a slight
chance of thunderstorms today across the Ozark Foothills. Not sold
either way at this point. Otherwise into the lower 90s today
with moderate humidity. Hot and rather humid Friday as well with
SW low level flow the rule. Heat index values may approach 105
across portions of southern IL where higher dew points may pool in
the afternoon. Convective chances late Friday through Saturday
night look unimpressive. Better flow and moisture will stay just
to our north as mid trop ridging develops in advance of the west
Gulf tropical system that by Saturday should be over eastern
Louisiana. It will be on the hot side again Saturday vs. previous
thinking, given the prospects for clouds and scattered convection
are lower.

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT Thu Jun 17 2021

At the start of the long term forecast period, the operational
models place the center of the tropical system over either Alabama
(ECMWF) or just to the east (GFS/Canadian). The GFS ensemble keeps
the tropical precip to the southeast, away from the Quad State,
while some members of the Canadian/ECMWF place a few wrap-around
showers in the area, mainly towards southern portions of the Quad
State. Operational models, and generally around half of ensemble
members, bring some showers and storms near/north of the Ohio River.
Since these showers/storms could fail to develop, or miss to the
north, PoPs are kept in the slight chance range. Uncertainty is high
for Sunday.

Forecast confidence increases for Monday. The tropical system will
be far enough to the southeast to no longer be a rain producer for
the Quad State. Low pressure in the Great Lakes will bring a cold
front through the Quad State during the afternoon/evening hours. The
front will bring showers and thunderstorms to the entire Quad State
with some potential for a few strong to severe storms. With plenty
of moisture available, rainfall amounts on the order of an inch are
likely, but models show a SW-NE oriented line moving NW to SE, which
should keep flooding potential fairly low.

Northerly winds behind the cold front will bring temperatures to
below average Tuesday and Wednesday before a warming trend returns
for late week as winds turn southerly again. High pressure moving
into the area late Tuesday into Wednesday will bring midweek dry
weather. PoPs have not been removed from Tuesday due to the ECMWF's
slower front timing, but for now the forecast will stick near the
NBM which sides with the GFS/Canadian.

&&

.AVIATION...
Issued at 535 AM CDT Thu Jun 17 2021

VFR conditions today through tonight. Light winds will become SSW 5
to 10 kts. There will be occasional high clouds and some diurnal CU.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

Short Term...08
Long Term....ATL
Hazardous weather outlook, Jun 17, 2:28 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 AM CDT Thu Jun 17 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is just a slight chance of a thunderstorm west of Highway 67
in southeast Missouri today. Otherwise no hazardous weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat index values may approach 105 degrees Friday afternoon across
portions of southeast Missouri, southern Illinois and southwest
Indiana.

There is only a slight chance of thunderstorms late Friday
through Saturday night, mainly across southern Illinois into
southwest Indiana and adjacent northwest Kentucky. The chance of
thunderstorms will be slightly higher Sunday.

Stronger and more organized thunderstorms will be possible area
wide later Monday into Monday night, with gusty winds and locally
heavy rainfall the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 17, 8:55 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
955 AM CDT Thu Jun 17 2021

MOZ107-171545-
Carter MO-
955 AM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARTER COUNTY UNTIL
1045 AM CDT...

At 953 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ellington, or 11 miles north of Van Buren, moving south at 10 mph.

Frequently cloud to ground lightning, half inch hail and wind gusts
up to 50 mph will be possible with this storm. Further
intensification is possible and severe weather may develop with this
storm, mainly in the form of damaging winds.

Locations impacted include...
Clearwater Lake...Current River...Van Buren and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Clearwater Lake or the Current River in Carter County,
get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3708 9120 3708 9111 3710 9101 3710 9096
      3705 9096 3705 9083 3700 9080 3690 9122
TIME...MOT...LOC 1453Z 340DEG 10KT 3717 9105

JGG
Special weather statement, Jun 17, 9:38 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
1038 AM CDT Thu Jun 17 2021

MOZ107-171630-
Carter MO-
1038 AM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARTER COUNTY UNTIL 1130
AM CDT...

At 1037 AM CDT, Doppler radar was tracking a strong thunderstorm near
Van Buren, moving south at 15 mph.

Frequent cloud to ground lightning, half inch hail and wind gusts up
to 50 mph will be possible with this storm.

Locations impacted include...
Van Buren, Hunter and Grandin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 9106 3704 9083 3682 9077 3683 9107
TIME...MOT...LOC 1537Z 000DEG 15KT 3696 9094

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ripley

When
June 17, 10:36 AM CST
Where
Ripley County, 3.6 mi WNW of Doniphan
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.640, -90.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955710.